Alert archive / New Jersey / Small Craft Advisories in 2024

Small Craft Advisory 85, NWS Philadelphia/Mount Holly

November 21, 2024

NWS Philadelphia/Mount Holly issued this small craft advisory at Nov 21, 2024, 11:54 AM EST. It took effect at Nov 21, 2024, 12:00 PM EST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Nov 21, 2024, 11:54 AM EST (16:54 UTC)
In effect from
Nov 21, 2024, 12:00 PM EST
Expired
Nov 22, 2024, 12:00 PM EST
In force
24 hr
Issued by
NWS Philadelphia/Mount Holly

The text

As transmitted.

507 
WHUS71 KPHI 211654
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
1154 AM EST Thu Nov 21 2024

ANZ430-431-220600-
/O.EXP.KPHI.GL.W.0022.000000T0000Z-241121T1700Z/
/O.NEW.KPHI.SC.Y.0085.241121T1700Z-241122T2300Z/
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
1154 AM EST Thu Nov 21 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EST FRIDAY...
...GALE WARNING WILL EXPIRE AT NOON EST TODAY...

* WHAT...West winds 15 to 25 kt with gusts up to 30 kt and very 
  rough waters expected.

* WHERE...Delaware Bay waters north of East Point NJ to 
  Slaughter Beach DE and Delaware Bay waters south of East Point 
  NJ to Slaughter Beach DE.

* WHEN...Until 6 PM EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ450>455-220600-
/O.CON.KPHI.GL.W.0022.000000T0000Z-241122T2300Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
1154 AM EST Thu Nov 21 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM EST FRIDAY...

* WHAT...West winds 20 to 30 kt with gusts up to 40 kt and seas 3
  to 6 ft.

* WHERE...Portions of Atlantic coastal waters. 

* WHEN...Until 6 PM EST Friday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Wind gusts will diminish below gale force
  at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$

Staarmann
2 follow-up statements
541 
WHUS71 KPHI 220156
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
856 PM EST Thu Nov 21 2024

ANZ450>455-221500-
/O.CON.KPHI.GL.W.0022.000000T0000Z-241122T2300Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
856 PM EST Thu Nov 21 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM EST FRIDAY...

* WHAT...West to southwest winds 20 to 30 kt with gusts up to 35 
  kt and seas 3 to 6 ft.

* WHERE...Portions of Atlantic coastal waters. 

* WHEN...Until 6 PM EST Friday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Wind gusts will diminish below gale force 
  at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$

ANZ430-431-221500-
/O.CON.KPHI.SC.Y.0085.000000T0000Z-241122T2300Z/
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
856 PM EST Thu Nov 21 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST FRIDAY...

* WHAT...West to southwest winds 15 to 25 kt with gusts up to 30 
  kt and rough waters.

* WHERE...Delaware Bay waters north of East Point NJ to 
  Slaughter Beach DE and Delaware Bay waters south of East Point 
  NJ to Slaughter Beach DE.

* WHEN...Until 6 PM EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Some wind gusts near gale force are
  possible late Friday afternoon and evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Staarmann
731 
WHUS71 KPHI 220641
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
141 AM EST Fri Nov 22 2024

ANZ430-431-222245-
/O.EXT.KPHI.SC.Y.0085.000000T0000Z-241122T1700Z/
/O.EXB.KPHI.GL.W.0022.241122T1700Z-241123T1100Z/
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
141 AM EST Fri Nov 22 2024

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL NOON EST TODAY...
...GALE WARNING IN EFFECT FROM NOON TODAY TO 6 AM EST SATURDAY...

* WHAT...For the Small Craft Advisory, west winds 15 to 20 kt 
  with gusts up to 30 kt and choppy waters. For the Gale 
  Warning, west winds 20 to 25 kt with gusts up to 30 kt and 
  rough waters expected.

* WHERE...Delaware Bay waters north of East Point NJ to 
  Slaughter Beach DE and Delaware Bay waters south of East Point 
  NJ to Slaughter Beach DE.

* WHEN...For the Small Craft Advisory, until noon EST today. For 
  the Gale Warning, from noon today to 6 AM EST Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$

ANZ451>455-222245-
/O.EXT.KPHI.GL.W.0022.000000T0000Z-241123T2300Z/
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
141 AM EST Fri Nov 22 2024

...GALE WARNING NOW IN EFFECT UNTIL 6 PM EST SATURDAY...

* WHAT...West winds 15 to 25 kt with gusts up to 35 kt and seas 
  4 to 7 ft.

* WHERE...Coastal waters from Manasquan Inlet to Little Egg 
  Inlet NJ out 20 nm, Coastal waters from Little Egg Inlet to 
  Great Egg Inlet NJ out 20 nm, Coastal waters from Great Egg 
  Inlet to Cape May NJ out 20 nm, Coastal waters from Cape May 
  NJ to Cape Henlopen DE out 20 nm and Coastal waters from Cape 
  Henlopen to Fenwick Island DE out 20 nm.

* WHEN...Until 6 PM EST Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$

ANZ450-222245-
/O.CON.KPHI.GL.W.0022.000000T0000Z-241122T2300Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
141 AM EST Fri Nov 22 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING...

* WHAT...Southwest winds 15 to 25 kt with gusts up to 35 kt and 
  seas 4 to 6 ft.

* WHERE...Coastal waters from Sandy Hook to Manasquan Inlet NJ 
  out 20 nm.

* WHEN...Until 6 PM EST this evening.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this small craft advisory went out at Nov 21, 11:19 AM EST, 35 minutes earlier.

Area forecast discussion, Nov 21, 11:19 AM EST, 35 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1119 AM EST Thu Nov 21 2024

.SYNOPSIS...
A new surface low develops off the coast this morning before
shifting westward and meandering in our region through Friday.
Continued unsettled weather as a result with some much needed
rain as well as higher elevation snow. The low then gradually
moves away through the weekend. Weak high pressure briefly
arrives for later Sunday and Monday, followed by a cold front
Monday night into Tuesday.

&&

.NEAR TERM /THROUGH FRIDAY/...
Latest surface analysis indicates a strengthening area of low
pressure system offshore of the northern New Jersey coast. The
surface cold front is now well offshore and widespread
northwest winds have enveloped the region. Meanwhile, the upper
level low helping to drive this system remains way back near
Chicago, but with the surface low forecast to slow to a near
stall just off the coast through today, the upper low should
have no trouble catching up to it over the next 24 hours. In
fact, the surface low looks likely to turn northwest and end up
inland to our north 24 hours from now as the upper low settles
over Virginia. The surface and upper level lows will then
converge directly over our forecast area, or very close to it,
by late Friday afternoon.

Light precipitation and areas of drizzle persist across our PA
and NJ zones, and northern DE. Through today, the slowing of the
surface low will cause the back edge of precipitation to
gradually grind to a halt over our region today, so that while
areas further southwest likely end up with some sun later on,
north and northeastern portions of the forecast area will likely
see steady precip continue thru the day. The grey area is in
between, as exactly where the precip grinds to a halt is yet to
be determined, and in fact, some guidance shows it retrograding
back to the south again after halting, so even if the precip
ends for some areas later on, it may restart towards evening.
However, the signal remains clear that the heaviest rain will
fall across our northern zones with considerably less to the
south, but overall, forecast precip has diminished slightly.
Still a generous and much needed precipitation event. With the
low nearby, a gusty northwest wind likely prevails through the
day, advecting cooler air into the region, resulting in a
considerably less pleasant day even where rain ends and the sun
tries to emerge. Highs in the mid 40s to near 50 degrees for
most, mid 30s in the Poconos.

Speaking of the Poconos...such chilly temps for highs are
certainly the harbinger of things to come. With cold advection
continuing and the low remaining nearby, precip likely continues
through tonight into Friday and a change to snow is still
expected. Forecast totals have not changed significantly, and
we've upgraded the winter storm watch to a warning, while
continuing the theme of much higher totals near 6-8", locally
12" or so at the higher elevations than in the lower valleys.
With gusty winds and a heavy wet nature to the snowfall, downed
trees and powerlines are a potential problem in addition to snow
covered slippery roads.

Heaviest snow likely falls overnight, but continues through
Friday. In fact, as the surface low heads back south to converge
with the upper low moving overhead, enough cold air looks to
accompany it to change the light rain to light snow potentially
all the way into the Philly metro. Accumulations will be tough
as temps likely stay a couple degrees above freezing outside of
the higher elevations. Nevertheless, a slushy accumulation less
than 1" in grassy areas or on elevated surfaces may occur
northwest of I-95, perhaps 1-2" in higher elevations. In fact,
the higher elevations of northwest New Jersey could see
something like 2-4" of snow. So, certainly the potential first
appearance of snow across a significant portion of the area.

Gusty winds and showers of rain mixed with snow will continue
through Friday, with highs struggling to rise back above 40. A
rather winter-like day, for sure.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As the surface and upper lows begin moving further east,
precipitation is expected to begin slowly winding down Friday
evening with perception clearing the area by Saturday morning.
With temperatures mainly in the low 40s through the evening,
rain is the expected precip type for most. However, at higher
elevations, temperatures should be cold enough for snow or a
rain/snow mix to continue. Additional accumulations overnight
Friday will be minimal, with a few hundredths of rain or a tenth
of an inch of snow at best. Skies will begin to clear after
precipitation moves out and lows in the 30s are forecast for
most, upper 20s in the southern Poconos.

As the low pressure system that has been driving our weather
pulls further away to our northeast Saturday into Saturday
night, a gusty west-northwest wind will continue and some clouds
will linger, particularly for the northwestern portion of the
area. A rain/snow shower or two is possible in the Poconos, most
likely daytime Saturday, but overall PoPs are low (10-15% for
the Poconos, less than 10% most everywhere else). Temperatures
will be a bit warmer though, with highs on Saturday mostly in
the upper 40s to low 50s, and overnight lows in the upper 30s to
low 40s Saturday night.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Summary...Temperatures should turn milder for the start of the
work week ahead of a cold front, then cooling takes place. Some
low shower chances late Monday into Tuesday with a cold front.

Synoptic Overview...A strong closed low is forecast to
gradually move across portions of the Canadian Maritimes through
Sunday night. As this occurs, the cyclonic flow across our
region eases Sunday with the flow aloft becoming more zonal
through early next week. A shortwave trough however may slide
across the Northeast Tuesday. At the surface, strong low
pressure is forecast to shift northeastward across portions of
the Canadian Maritimes in tandem with the closed low through
Sunday. Weak high pressure briefly builds in later Sunday into
Monday, then low pressure tracking to our north pulls a cold
front across our area Monday night into Tuesday. High pressure
then starts to extend eastward toward our area Wednesday.

For Sunday...A closed low gradually shifts across parts of the
Canadian Maritimes and therefore the cyclonic flow eases Sunday
with the flow turning more zonal thereafter. Strong surface low
pressure will follow the closed low, however a tightened
pressure gradient remains across our area through much of Sunday
as high pressure approaches from the west and south. A notable
breeze therefore will continue, however this should start to
ease some Sunday and especially Sunday night. Temperatures may
edge upward a little Sunday given heights aloft starting to
rise. Drier air is expected to continue to overspread the area
with PoPs less than 15 percent during this timeframe. Some more
sunshine should also occur especially during Sunday as the
influence of the closed low wanes, then clouds may start to
increase some again Sunday night ahead of the next cold front.

For Monday through Wednesday...The flow is forecast to be more
zonal with weak high pressure cresting briefly across our area
Monday. This will result in much less wind. A fairly quick
moving system crossing much of eastern Canada may sharpen some
across the Northeast Monday night and especially Tuesday. This
should drive surface low pressure to our north with a cold front
crossing our area Monday night into Tuesday. As of now with
moisture potentially being more limited, continued with slight
chance PoPs (20 percent) with this system. The front may then
settle to our south Tuesday into Wednesday. High pressure
centered across the Midwest may then start to extend toward our
area during Wednesday.

&&

.AVIATION /16Z THURSDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today...Varying conditions between VFR to MVFR/IFR with some
showers or a period of rain around. Northwest to west-northwest
winds 10-15 knots with gusts 20-25 knots. Low confidence
regarding the timing details of lower conditions.

Tonight...VFR at times, however MVFR/IFR conditions possible
with some showers and especially at KABE and KRDG with some
rain/snow. Westerly winds mostly around 10 knots. Low confidence
regarding the timing details of lower conditions.

Friday...Times of MVFR or lower conditions with rain/snow, with
the greater chance of this (especially snow) occuring at KABE
and KRDG. West to west-southwest winds 10-15 knots with gusts to
around 25 knots. Low confidence.

Outlook...

Friday night...Sub-VFR, with potential IFR, with light
rainfall. Winds will also be gusty from the northwest.

Saturday and Sunday...VFR. West or west-northwest wind gusts up
to 25 knots, diminishing Sunday night.

Monday...VFR overall with no significant weather anticipated.

&&

.MARINE...
Low pressure lingering nearby will result in gust at or near
gale force through Friday, so while it won't be galeing the
entire time, decided to extend and expand gale warning for ocean
waters through Friday. Will still allow bay to drop this
afternoon as winds on the more confined waters may drop below
gale force more consistently. Showers will linger through Friday
as well.

Outlook...

Friday night through Sunday...Small Craft Advisory conditions
probable. Some low- end gale force gusts possible at times
through Saturday night.

Sunday night and Monday...The conditions are anticipated to be
below Small Craft Advisory criteria.

&&

.CLIMATE...
Driest autumn (Sep-Nov) on record, and any 3-calendar month
period on record, plus current status:

                   9/1-11/20   Driest          Driest 3         Year/
Site              2024 precip  Autumn Year  Calendar months    months
Allentown (ABE)       1.96      3.81  1922      3.58        Oct-Dec 1928
A.C. Airport (ACY)    1.01      3.34  2001      2.35        Oct-Dec 1946
A.C. Marina (55N)     0.79      2.89  1941      2.52        Aug-Oct 1895
Georgetown (GED)      1.17      2.67  2001      2.20        Aug-Oct 2024
Mount Pocono (MPO)    3.35      4.21  1931      3.36        Oct-Dec 1928
Philadelphia (PHL)    1.66      2.37  1922      2.37        Sep-Nov 1922
Reading (RDG)         1.96      2.89  1922      2.89        Sep-Nov 1922
Trenton (TTN)         0.79      3.18  1922      2.66        Jun-Aug 1966
Wilmington (ILG)      1.49      3.17  1922      3.17        Sep-Nov 1922

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Winter Storm Warning from 4 PM this afternoon to 4 PM EST
     Friday for PAZ054-055.
NJ...None.
DE...None.
MD...None.
MARINE...Gale Warning until noon EST today for ANZ430-431.
     Gale Warning until 6 PM EST Friday for ANZ450>455.

&&

SYNOPSIS...AKL/Gorse/RCM
NEAR TERM...RCM/Staarmann
SHORT TERM...AKL
LONG TERM...AKL/Gorse
AVIATION...AKL/Gorse
MARINE...AKL/RCM
CLIMATE...RCM

In the hours before

Local storm report, Nov 21, 6:48 AM EST, 5 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
648 AM EST Thu Nov 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 AM     Rain             Newport                 39.30N 75.18W
11/21/2024  M1.10 Inch       Cumberland         NJ   Trained Spotter

&&

RCM

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 21, 3:01 PM ESTWinter Weather AdvisoryPHIMorris, Sussex, Warren28 hr
Nov 21, 2:59 AM ESTWinter Storm WarningPHICarbon, Monroe40 hr

Nearby

Small Craft Advisories in New Jersey, 2024Every small craft advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.